I don’t make a big deal about having rheumatoid arthritis. I written the odd blog post and mention is now again again but other than that I leave it as one of those parts of me I’m comfortable with and happy to leave in the background. Until now…
You see it’s just over two years now since I was diagnosed and started taking a drug call methotrexate on a weekly basis. Just so you know here’s a run down of side effects I’ve borrowed from WebMD:
- Nausea, vomiting, stomach pain, drowsiness, or dizziness may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.
- Temporary hair loss may occur. Normal hair growth should return after treatment has ended.
- Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.
- Tell your doctor right away if you have any serious side effects, including: mouth sores, diarrhea, signs of anemia (such as unusual tiredness, pale skin), signs of liver problems (such as dark urine, persistent nausea/vomiting, stomach/abdominal pain, yellowing eyes/skin), easy bruising/bleeding, black stools, enlarged glands/lymph nodes, bone pain, unusual pain and discoloration of the skin, signs of kidney problems (such as change in the amount of urine), dry cough, muscle weakness.
- Get medical help right away if you have any very serious side effects, including: weakness on one side of the body, neck stiffness, severe headache, vision changes, irregular heartbeat, mental/mood changes, seizures.
- This medication may lower your ability to fight infections. This may make you more likely to get a serious (rarely fatal) infection or make any infection you have worse. Tell your doctor right away if you have any signs of infection (such as fever, chills, persistent sore throat, cough).
- This medication can affect sperm production, an effect that may lower male fertility. Consult your doctor for more details.
- A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.
- This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.
So as you can see the drug that is actually keeping me pretty damn healthy has some potential nasty shizzle up it’s sleeve for me. In addition to all that I have monthly blood test to monitor me because I take this drug, and one such reason is that it is processed by the liver and they’re check for damage (more on that later).
A few months after I started taking it my dose was increased, not because my symptoms worsened but because I’d not had any nasty reaction. Questionable log if you ask me but I trust the doctors to make the calls. However things did change.
I take methotrexate once a week on a Tuesday evening and by Wednesday evening my appetite is shocking. No longer can I stomach past on a Wednesday or many other foods I’ll happily eat – instead I need basic food, something like burgers and chips will do very nicely. But, I’ve also noticed other appetite changes such as not eating as much I used to and going completely off certain foods – usually meals made from jarred sauces.
My mood was different on a Wednesday too. I am much shorted tempered than usual and can be a real moody b*stard as well. I can see myself being like that as if I’m watching a soap opera but can’t stop it.
By Thursday I’m back to normal again, until the next week.
I was seen a lot during that first year as took part in a study of patients taking methotrexate for RA. But since then I’ve see my consultant just twice. Last April I saw a locum consultant who took just five minutes to check my joints and ask how I was and upped my folic acid medication to every day (except methotrexate day). Folic acid is taken to counteract some of the side effects of methotrexate and I had complained about my appetite changes.
My latest visit to the consultant was last week. I was back to seeing my regular doctor but as this was only the second time I’d seen her it hardly that regular. She spent a little longer with me as we discussed how I was. Physically I am great and the RA is being kept well at bay, the issue with the methotrexate is another thing. I talked about my appetite again and the moodiness and she decided to reduce my weekly dosage to the level I started with, seeing as I was doing well.
Something else came up though that startled me. My GP had written to her to advise that my liver function test levels were raised, but she said that it was nothing to cause concern. I was a bit worried by this, I’d been recalled by the GP for retests when my white cell count was low (methotrexate is an immune system suppressant so not great surprise there) but they’d never mentioned the liver function. Although drinking in moderation is fine on methotrexate I’d cut down my low alcohol consumption to something that wasn’t even worth mentioning. Now I’ve decided not to drink at all because if my liver is being damaged by the drugs I aren’t about to do anything to make it worse. Oh, and I’m phoning the GP to find out why they chose not to tell me!
So all in the big new is the fact they’ve reduced my medication which I am hoping will have good effect on my general mood. But on the flip side my liver might just be starting to show signs of unrest! I’ll just keep going and keep fit and healthy.
If you suffer with rheumatoid arthritis I’d love to here your thoughts.
Thanks for reading.
If you like the website and the content I create please consider buying me a coffee!